The product was purchased at Walgreens for $6.99 and is listed on the receipt as Pet Spray 8 oz.
Other products similar to this also contain Lidocaine and are sold over-the-counter as well as in our commonly used online pet vendors.
The sequence of events are as follows:
1/20/07, Saturday 7:00 p.m.
The spray is applied to Blaze's feet before he went on his walk. Since they walk on sidewalks with salt, Blaze would chew his feet and they had become irritated. His owner had found the spray at Walgreen's and felt the Aloe and Lanolin would help.
At 7:20 p.m. Blaze had his first seizure. As soon as the owner got Blaze home, he called me and said the dog fainted. We scheduled a holter appointment for the next morning.
1/21/07, Sunday 10:00 a.m.
Blaze arrived and we went to the family room to put the holter on and he immediately had a petit mal (mild) seizure which lasted less than a minute. Blaze recovered and seemed fine. The owner didn't realize the difference between fainting and a seizure. The previous night's occurrence was a seizure as well. We applied the holter since he was there. The owner stated that he hadn't seen any more seizures other than the two. We discussed what was different in Blaze's environment in the timeframe of the seizures. The spray was the only "new" change. When he got home, he called me with the ingredients.
The first ingredient is Lidocaine HCI 2.46%. I explained to him that this was an anesthetic and has caused seizures and deaths in people.
1/22/07, Monday 9:00 a.m.
The owner called to say he couldn't come to remove the holter due to the snow and distance. It was rescheduled for Tuesday am. He said that Blaze was fine and he did not see any more seizures. He removed the holter himself. He made an appointment to see the vet on Tuesday afternoon.
1/23/07, Tuesday 10:00 a.m.
Blaze arrived, we went to the family room and he immediately fell and had a grand mal seizure (severe). I tried to calm him and he seemed to relax when I realized he had stopped breathing. I did CPR with heart palpations on him for what seemed like forever. I knew we could never get him to a vet fast enough before brain damage set in. He died in my arms and there was nothing we could do to save him. It was one of the worst experience I have gone through with boxers in my life.
Yes, looking back, we should have rushed in to a vet immediately, but I've never in experienced seizures with an aftermath such as this. Yes, perhaps he had a brain tumor or aneurism, but everyone involved believes the Lidocaine was the proponent. We decided not to do an autopsy since we did not know any vets who were knowledgeable enough to perform such an extensive autopsy.
Blaze's heart test came back clear.